MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1335
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra coil 400 (pc400) pusher assembly was kinked approximately 5.0 cm from its proximal end and bent approximately 15.0 cm from its hub.The embolization coil was compressed and had several offset coil winds along its length.Coagulated blood was observed inside the introducer sheath and on the embolization coil.During functional analysis, the pc400 was partially advanced through a demonstration px slim.When attempting to retract the coil it would not fully resheath inside its introducer sheath.Conclusions: evaluation of the returned pc400 revealed that the embolization coil was compressed and had offset coil winds along its length.This damage is likely a result of forcefully advancing the embolization coil against resistance.The root cause of this resistance could not be determined.However, the coagulated blood present inside introducer sheath and on the coil may have contributed to any resistance experienced by the physician.Further evaluation revealed that the pusher assembly was kinked and bent.These damages are likely a result of continued attempts to advance the embolization coil against resistance.The px slim mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician attempted to advance an initial pc400 out of its introducer sheath and into the px slim delivery microcatheter (px slim) but the coil would not advance out.Therefore, the introducer sheath containing the pc400 was removed and the procedure was completed using nine new pc400s and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6693175
Report Number3005168196-2017-01113
Device Sequence Number831788
Product Code HCG
UDI-Device Identifier00814548010656
UDI-Public00814548010656
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2023
Device Catalogue Number4002C1335
Device Lot NumberF64346
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2017
Initial Report FDA Received Date07/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR